More than a dozen students were rushed to the hospital following a mishap at an Indianapolis area high school when they received a shot intended for diabetes patients.
Students Administered Insulin During TB Test
The Metropolitan School District of Lawrence Township revealed that 16 students were accidentally injected with small doses of insulin during a tuberculosis test on Monday.
Medical personnel from the Community Health Network were testing the students for TB when they accidentally injected them with small dosage of insulin. The students were then transferred to local hospitals for observation after the error was discovered.
When insulin is injected into the body of a non-diabetic person, the person could become hypoglycemic, depending on the size of the dosage.
Hypoglycemia occurs when the blood sugar drops to a very low level, which can cause nervousness, fainting, sweating, and, in extreme cases, seizures.
"The worst case would be people can get shaky, sweaty, they can pass out, they can have seizures. And sometimes, if it got really low, it could be serious," said John Kunzer, president of Community Physician Network.
Parents were furious and want answers as to how the incident happened. School district Director of Communications Dana Altemeyer said that they are working to find out the cause of the error.
The affected students are part of a health sciences program at McKenzie Center for Innovation and Technology and were required to have a TB test and flu shot.
The school district said the incident is isolated in nature and will be swiftly addressed by the Community Health Network, which has been working with the school district for about eight years.
"Community Health Network is committed to patient safety and is working closely with MSD of Lawrence Township to determine the cause of error and evaluate processes," the Community Health Network said in a statement. "The safety of the students in our care is top priority."